Illinois, 2010

Excessive Heat in Illinois, August 3 to 4, 2010

August 3 to 4, 2010 · NWS ILX · 27 events in 27 counties and zones

S. produced an extended period of hot and humid weather across central Illinois.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large upper-level ridge of high pressure over the southern U.S. produced an extended period of hot and humid weather across central Illinois. With actual air temperatures well into the 90s and dewpoints in the upper 70s...heat index readings soared above 105 degrees....with the highest values noted along and south of a Rushville...to Lincoln...to Danville line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 3, 11:54 AM CST, 6 minutes earlier.

Area forecast discussion, Aug 3, 11:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1254 PM CDT TUE AUG 3 2010

.DISCUSSION...
ISSUED 1023 AM CDT TUE AUG 3 2010

MAIN WEATHER STORY TODAY WILL BE THE HEAT AND HUMIDITY...AS
AFTERNOON HIGH TEMPERATURES SOAR INTO THE 90S. EARLY MORNING
COMPLEX OF THUNDERSTORMS THAT TRACKED ACROSS NORTHERN ILLINOIS HAS
SENT AN OUTFLOW BOUNDARY ALL THE WAY SOUTH TO NEAR THE I-64
CORRIDOR...HOWEVER EXPECT THIS VERY SHALLOW BOUNDARY TO READILY
MIX OUT TODAY. HIGHLY CAPPED AIRMASS ACROSS KANSAS/MISSOURI WILL
SPREAD NORTHEASTWARD INTO THE AREA...WITH UPSTREAM 12Z 700MB
TEMPS IN THE 13-14C RANGE. THIS LAYER OF WARM AIR ALOFT WILL SERVE
TO SUPPRESS ADDITIONAL CONVECTIVE DEVELOPMENT ACROSS MUCH OF
CENTRAL ILLINOIS...EXCEPT PERHAPS ALONG AND NORTH OF I-74 WHERE A
FEW SHOWERS/STORMS MAY DEVELOP IN CLOSER PROXIMITY TO STATIONARY
FRONTAL BOUNDARY DRAPED ACROSS NORTHERN ILLINOIS. DROPPED POPS
ENTIRELY ACROSS THE CENTRAL AND SOUTHERN ZONES...AND MAINTAINED
JUST LOW CHANCES ACROSS THE NORTH. ALSO ADJUSTED TEMPS UP A DEGREE
OR TWO...WITH LOWER TO MIDDLE 90S ACROSS THE BOARD. COULD EVEN SEE
A FEW UPPER 90S ALONG AND SOUTH OF A JACKSONVILLE TO EFFINGHAM
LINE. HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE AREA THIS
AFTERNOON.

&&

.AVIATION...
ISSUED 1254 PM CDT TUE AUG 3 2010

MOSTLY CLEAR SKIES WILL PREVAIL ACROSS CENTRAL ILLINOIS THIS
AFTERNOON AND EVENING...AS VERY WARM AIR ALOFT KEEPS THE
ATMOSPHERE CAPPED. AN UPPER-LEVEL DISTURBANCE IS EXPECTED TO
TRIGGER CLUSTERS OF THUNDERSTORMS ALONG A NEARLY STATIONARY
FRONTAL BOUNDARY EXTENDING FROM CENTRAL IOWA INTO NORTHERN ILLINOIS
LATE TONIGHT. MOST OF THE CONVECTION SHOULD REMAIN NORTH OF THE
TAF SITES...HOWEVER STORMS MAY COME CLOSE ENOUGH TO KPIA AND KBMI
TO WARRANT A VCTS AFTER 07Z. WINDS WILL INITIALLY BE SOUTHERLY AT
5 TO 10 KT THIS AFTERNOON...THEN WILL BECOME LIGHT/VARIABLE
TONIGHT INTO WEDNESDAY MORNING.

BARNES
&&

.PREV DISCUSSION...
ISSUED 328 AM CDT TUE AUG 3 2010

SHORT TERM...TODAY AND TOMORROW...
MCS MOVING ACROSS N IL THIS MORNING LOSING A LOT OF THE SERN
PROPAGATION THAT WAS PREVIOUSLY EXPECTED. THAT BEING SAID...STILL
EXPECTING PRECIP FOR MUCH OF THE NRN HALF OF THE CWA THIS
MORNING...BREAKING UP MIDDAY AND ALLOWING A RAPID REBOUND OF TEMPS
ACROSS THE FA. HEAT ADVISORY IS IN EFFECT CWA WIDE WITH TEMPS INTO
THE MID TO UPPER 90S AFTER THE CLOUDS CLEAR...AND IN CONCERT WITH
PLENTY OF LLVL MOISTURE...THE HEAT INDICES CLIMB INTO THE MID
100S FOR THE SRN HALF OF THE STATE.

TEMPS NOT REALLY EXPECTED TO GIVE MUCH OF A BREAK TOMORROW...BUT
ALSO VERY CLOUD DEPENDENT WITH MODELS/CURRENT SAT IMAGERY HINTING AT
ANOTHER POSSIBLE MCS MOVING ACROSS THE NRN PORTION OF THE STATE.
FORECAST CONFIDENCE IS RATHER LOW WITH THESE SYSTEMS RIDING ALONG
THE SRN EDGE OF THE 500MB HEIGHT GRADIENT AND A LOT OF THE SMALL
WAVES ARE NOT GETTING REPRESENTED ACCURATELY.

LONG TERM...THURSDAY THROUGH SATURDAY...
SLIGHT POPS IN FOR THURSDAY EARLY AS THE BOUNDARIES FROM ANY OF
THE SYSTEMS FOR TUES AND WED CREATING SOME UNCERTAINTY FOR THE POP
FORECAST WITH SUCH A HOT AND HUMID AIR MASS. TROF DIGGING IN TO THE
NORTH TRYING TO PUSH SOME OF THE HOT AIR FURTHER SOUTH
HOWEVER...AND 850MB TEMPS COOL ABOUT 10C FROM TUESDAY AFTERNOON TO
FRIDAY AFTERNOON...GETTING SOME RELIEF FROM THE MID TO UPPER 90S
FOR FRIDAY AND SATURDAY.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ILZ036-
040>042-047>057-061>063-066>068-071>073.

HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Aug 3, 11:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1200 PM CDT TUE AUG 3 2010

ILZ027>031-036>038-043>046-041100-
CHAMPAIGN-DE WITT-FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT-STARK-
TAZEWELL-VERMILION-WOODFORD-
1200 PM CDT TUE AUG 3 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND VERY HUMID CONDITIONS WILL PREVAIL TODAY. AFTERNOON HEAT
INDICES ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES.

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF I-74 THIS
AFTERNOON...NEAR A STATIONARY FRONTAL BOUNDARY DRAPED ACROSS
NORTHERN ILLINOIS. ADDITIONAL THUNDERSTORMS MAY DEVELOP ALONG THE
FRONT LATER TONIGHT...AS AN UPPER-LEVEL DISTURBANCE TRACKS THROUGH
THE AREA. FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL CONTINUE INTO WEDNESDAY...WITH
AFTERNOON HEAT INDICES ONCE AGAIN RISING ABOVE THE 100 DEGREE MARK.

PERIODS OF THUNDERSTORMS WILL OCCUR WEDNESDAY AND WEDNESDAY
NIGHT...AS A COLD FRONT DROPS SLOWLY SOUTHWARD THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.

ILZ040>042-047>057-061>063-041100-
CASS-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MENARD-MORGAN-MOULTRIE-SANGAMON-SCHUYLER-SCOTT-SHELBY-
1200 PM CDT TUE AUG 3 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND VERY HUMID CONDITIONS WILL PREVAIL TODAY. AFTERNOON HEAT
INDICES ARE EXPECTED TO RANGE FROM 102 TO 107 DEGREES.

SCATTERED THUNDERSTORMS MAY DEVELOP LATE TONIGHT...AS AN UPPER-LEVEL
DISTURBANCE TRACKS THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL CONTINUE INTO WEDNESDAY...WITH
AFTERNOON HEAT INDICES ONCE AGAIN RISING ABOVE THE 100 DEGREE MARK.

PERIODS OF THUNDERSTORMS WILL OCCUR WEDNESDAY AND THURSDAY...AS A
COLD FRONT DROPS SLOWLY SOUTHWARD THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-041100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1200 PM CDT TUE AUG 3 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND VERY HUMID CONDITIONS WILL PREVAIL TODAY. AFTERNOON HEAT
INDICES ARE EXPECTED TO RANGE FROM 105 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND VERY HUMID CONDITIONS WILL DEVELOP AGAIN ON WEDNESDAY. AFTERNOON
HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 110 DEGREES.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON WEDNESDAY AND
THURSDAY...AS A FRONTAL BOUNDARY SINKS SLOWLY SOUTHWARD THROUGH
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 excessive heat. Local standard time, as filed.

Excessive Heat, Cass

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Cass County on August 3rd and 4th.

Excessive Heat, Schuyler

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Schuyler forecast zone
Reported by
Official NWS Observations
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Schuyler County on August 3rd and 4th.

Excessive Heat, Scott

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Scott forecast zone
Reported by
Official NWS Observations
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Scott County on August 3rd and 4th.

Excessive Heat, Morgan

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Morgan forecast zone
Reported by
Official NWS Observations
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Morgan County on August 3rd and 4th.

Excessive Heat, Mason

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Mason forecast zone
Reported by
Official NWS Observations
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Mason County on August 3rd and 4th.

Excessive Heat, Menard

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Menard forecast zone
Reported by
Official NWS Observations
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Menard County on August 3rd and 4th.

Excessive Heat, Sangamon

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Sangamon forecast zone
Reported by
Official NWS Observations
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Sangamon County on August 3rd and 4th.

Excessive Heat, Logan

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Logan forecast zone
Reported by
Official NWS Observations
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Logan County on August 3rd and 4th.

Excessive Heat, De Witt

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
De Witt forecast zone
Reported by
Official NWS Observations
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across DeWitt County on August 3rd and 4th.

Excessive Heat, Macon

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Macon forecast zone
Reported by
Official NWS Observations
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Macon County on August 3rd and 4th.

Excessive Heat, Christian

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Christian forecast zone
Reported by
Official NWS Observations
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Christian County on August 3rd and 4th.

Excessive Heat, Shelby

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Shelby County on August 3rd and 4th.

Excessive Heat, Moultrie

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Moultrie forecast zone
Reported by
Official NWS Observations
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Moultrie County on August 3rd and 4th.

Excessive Heat, Piatt

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Piatt forecast zone
Reported by
Official NWS Observations
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Piatt County on August 3rd and 4th.

Excessive Heat, Champaign

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Champaign forecast zone
Reported by
Official NWS Observations
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Champaign County on August 3rd and 4th.

Excessive Heat, Vermilion

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Vermilion forecast zone
Reported by
Official NWS Observations
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Vermilion County on August 3rd and 4th.

Excessive Heat, Douglas

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Douglas County on August 3rd and 4th.

Excessive Heat, Coles

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Coles forecast zone
Reported by
Official NWS Observations
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Coles County on August 3rd and 4th.

Excessive Heat, Edgar

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Edgar forecast zone
Reported by
Official NWS Observations
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Edgar County on August 3rd and 4th.

Excessive Heat, Cumberland

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Cumberland County on August 3rd and 4th.

Excessive Heat, Clark

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Clark forecast zone
Reported by
Official NWS Observations
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Clark County on August 3rd and 4th.

Excessive Heat, Effingham

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Effingham forecast zone
Reported by
Official NWS Observations
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Effingham County on August 3rd and 4th.

Excessive Heat, Jasper

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Jasper forecast zone
Reported by
Official NWS Observations
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Jasper County on August 3rd and 4th.

Excessive Heat, Crawford

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Crawford County on August 3rd and 4th.

Excessive Heat, Clay

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Clay County on August 3rd and 4th.

Excessive Heat, Richland

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Richland forecast zone
Reported by
Official NWS Observations
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Richland County on August 3rd and 4th.

Excessive Heat, Lawrence

When
August 3, 12:00 PM CST to August 4, 6:00 PM CST
Where
Lawrence forecast zone
Reported by
Official NWS Observations
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Heat index readings exceeded 105 degrees across Lawrence County on August 3rd and 4th.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258129, 258130, 258131, 258132, 258133, 258134, 258135, 258136, 258137, 258138, 258139, 258140, 258141, 258142, 258143, 258144, 258145, 258146, 258147, 258148, 258149, 258150, 258151, 258152, 258153, 258154, 258155.